Print This Page

Did Blood Pressure Pill Trigger Diabetes?

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (74 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I read a question in your column from a reader who developed diabetes after taking a water pill for high blood pressure. I think it was furosemide. He wondered if there was a connection between the drug and the onset of diabetes.

Last year I was prescribed the diuretic hydrochlorothiazide (HCTZ) for mildly elevated blood pressure. Within three months I tested positive for diabetes.

Since diabetes runs in my family, my doctor was monitoring my blood sugar regularly. That's how we know the diabetes wasn't simply overlooked earlier. What can you tell me about a connection between diuretics and diabetes?

A. Elevated blood sugar is a rarely-mentioned side effect of many medications, including diuretics like furosemide and HCTZ, statin-type cholesterol-lowering drugs and steroids such as prednisone. A different approach to blood pressure control might solve your problem.

We are sending you our brand new Guide to Diabetes, with a longer list of drugs that may elevate blood sugar. It also contains a discussion of drugs and non-drug approaches to managing this condition.

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (74 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

I have had well-controlled diabetes since 1994. In 2002 I was prescribed HCTZ for high BP. For the next year my glucose levels were out-of-control no matter what I did. I read in a magazine article about HCTZ affecting glucose levels. I talked to my doctor and he changed my prescription to Lisinopril. In three days my levels were back to normal.

My husband was prescribed HCTZ for blood pressure. At the same time, his blood sugar was tested (A1C) and we were told that he was "not diabetic".

4 months later, he was in ER with low potassium and his blood sugar was again tested and he "was not diabetic". Two months after that (6 months on HCTZ), he was in the ER with diabetic ketoacidosis (DKA). Intensive care for 5 days with insulin therapy, during which time I did more intensive research. The Doctor refused to acknowledge that the problem was caused by the HCTZ, and insisted that he was an "undiagnosed diabetic", even though their own testing proved otherwise.

Doctors wanted him back on the HCTZ when discharged, and we refused. Came home from hospital and the next day we were back at Doctors office due to insulin reaction. He was completely off all diabetes medication from that point. They still insist that he is diabetic, even though his most recent A1C was "not diabetic".

Having just read this answer to the question of HCTZ being a possible link to diabetes I am sitting here in shock. Other than a miniscule dosage of Synthroid the only other medication I've taken long term is HCTZ. No doctor has mentioned the risk and I repeatedly read the warnings that come from the pharmacy when I renew my prescriptions. I'm sure it was never listed as a possibility. Nine months ago I was told I am diabetic. What a shock as I'd not noticed any indication in my blood work results. With an A1c measure of 6.3 I don't believe I'm fullblown diabetic as the doctor stated but I do believe this is too close for comfort. My already strict diet regimen made no difference. Nothing has brought the number down in subsequent tests. I've now seen several doctors including an endocrinologist at Cleveland Clinic in a desperate attempt to reverse or delay the progression. None of these professionals nor 3 pharmacists has mentioned the possibility of HCTZ creating the problem. I am so disappointed that this can happen with today's medical care! Thank you, thank you for this thumbs up. I only hope I can reverse it now.

doti B

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.